Conference Coverage

Consider iatrogenesis in patients with new psychiatric symptoms


 

REPORTING FROM FOCUS ON NEUROPSYCHIATRY 2019

CRYSTAL CITY, VA. – Be aware of the potential iatrogenic properties of medications prescribed when patients present with new psychiatric symptoms, Henry A. Nasrallah, MD, said at Focus on Neuropsychiatry presented by Current Psychiatry and the American Academy of Clinical Psychiatrists.

Dr. Henry A. Nasrallah

Dr. Henry A. Nasrallah

Drugs that can cause iatrogenic psychiatric symptoms include stimulants, anabolic steroids, ACE inhibitors, anticholinergics, tricyclic antidepressants, antiepileptics, benzodiazepines, beta-adrenergic blockers, dopamine receptor agonists, among many others. A diverse class of medications can cause depression, anxiety, mania, and psychotic symptoms, and some medications cause multiple iatrogenic effects.

“Iatrogenic psychopathology can occur with a wide array of medications that are used in general medical practice,” said Dr. Nasrallah, editor in chief of Current Psychiatry and professor and chairman of the department of neurology and psychiatry at Saint Louis University. For example, the drug reserpine can cause depression in about 10% of cases, and corticosteroids can cause mood disorders such as depression or mania in about 6% of cases.

In other situations, use of alcohol, cannabis, hallucinogens, opioids, and other recreational drugs can cause psychiatric symptoms, and withdrawal from alcohol and sedatives can induce psychosis.

The DSM-5 defines a psychiatric disorder as a disorder that is not caused by a general medical condition and is not attributable to recreational or prescription drugs. However, a direct causal connection is sometimes difficult to establish, said Dr. Nasrallah, because psychiatric symptoms that manifest during treatment with prescription medications also could be tied to an underlying medical illness, psychosocial factors, withdrawal from a different prescription medication, or an unrecognized psychopathology. To confirm the drug is causing the disorder, clinicians should also rechallenge the patient.

“We have to maintain an index of suspicion whenever we have a potential prescription drug,” he said at the meeting presented by Global Academy for Medical Education. “First-episode psychiatric disorder is always suspect. Iatrogenesis can occur for the first time in a patient who never had that symptom before, so you suspect it might be iatrogenic.”

Some drugs might induce psychiatric symptoms at higher but not lower doses, he added.

Other risk factors for iatrogenesis include simultaneous use of prescription medications, administration method, narrow therapeutic index, and rapid titration. Patients with slow metabolisms or hepatic insufficiency are at risk for iatrogenesis, as are those who are very young or very old, in stressful settings, or in a postpartum period.

Evaluate when psychiatric symptoms occurred, whether symptoms worsened and when, the dates of medication use, rechallenge and dechallenge dates, and any previous history of psychiatric disorders, said Dr. Nasrallah, who holds the Sydney W. Souers Endowed Chair at the university. If a patient is using more than one medication at a time, record the dates of each drug and their discontinuations.

Determine when the iatrogenesis occurred with psychiatric drugs, Dr. Nasrallah noted. “Iatrogenesis can complicate the course and outcome of the main medical or psychiatric illness being treated. Sometimes psychiatric medication can cause iatrogenic medical conditions; it’s not just a one-way street.”

Dr. Nasrallah reported receiving research grants from Forest, Forum, and Otsuka. In addition, he is a consultant for Acadia, Alkermes, Boehringer Ingelheim, Forum, Janssen, Merck, Novartis, Otsuka, Sunovion, and Teva, and he serves on the speaker’s bureau for Acadia, Alkermes, Janssen, Otsuka, and Sunovion.

Global Academy and this news organization are owned by the same parent company.

Next Article: